Case report: Vogt-Koyanagi-Harada-like uveitis induced by anti-PD-1 therapy (Sintilimab) in a gastric cancer patient: a case study
Abstract
Background: Immune checkpoint inhibitors (ICIs), such as anti-programmed cell death-1 (PD-1) antibodies, have become pivotal in treating advanced cancers. While effective, they are associated with immune-related adverse events (irAEs). Ocular irAEs, including uveitis, are uncommon, and Vogt-Koyanagi-Harada (VKH)-like panuveitis is a rare but vision-threatening complication. Sintilimab is a PD-1 inhibitor used in China, and this report describes a case of VKH-like uveitis following its long-term use for gastric cancer. Case Presentation: A 55-year-old man presented with a 1-week history of bilateral blurred vision and tinnitus. He had been receiving sintilimab for metastatic gastric cancer over the past year. His best-corrected visual acuity (BCVA) was 0.3 (approximately 6/20) in the right eye and 0.15 (approximately 6/40) in the left. Ophthalmic examination revealed bilateral anterior uveitis, optic disc swelling, and peripheral choroidal detachments. Optical coherence tomography (OCT) showed retinal pigment epithelium (RPE) undulations, subretinal fluid, and choroidal thickening. Fundus Fluorescein Angiography (FFA) confirmed bilateral diffuse pinpoint leakage and late optic nerve hyper fluorescence. A diagnosis of VKH-like panuveitis was made. Sintilimab was discontinued, and treatment with topical prednisolone acetate was initiated. Within 4 weeks, the patient's BCVA improved to 0.8 in both eyes, and this improvement remained stable at the 5-month follow-up. Conclusion: This case suggests that long-term therapy with sintilimab, a PD-1 antibody, can trigger VKH-like uveitis. Early recognition, prompt discontinuation of the ICI, and anti-inflammatory treatment are crucial for visual recovery. It highlights the necessity for ophthalmological monitoring in cancer patients on long-term immunotherapy, even after many months of treatment.
Fields of Study & Subjects
Ocular Diseases and Behçet’s Syndrome
Retinal and Optic Conditions
Sarcoidosis and Beryllium Toxicity Research
Publication details
- Journal / source
- Frontiers in Pharmacology
- Publisher
- Frontiers Media SA
- Volume
- 17
- Pages
- 1857320–1857320
- Publication date
- 6 July 2026
- Language
- EN